Depression Community
serotonin syndrome
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

serotonin syndrome

I believe I have this and 2 times in a row. I trusted my doctor and have been talking with him since this happened over a month ago. I was on paxil 12.5 mg and had stressful events occur and had break through non stop severe anxiety/panick disorder. He then tried to switch me over to lexapro which I was on paxil for 17 yrs and started having withdrawls I though and asked him to put me back on paxil. So he was not happy about it but he did. I seem to get a liottle better the first day I took 12.5mg of paxil and no lexapro. The next day got harder and everyday after that and evertime he would up it I would feel like i was having seizures,major panick attacks,heart hurting,spinning,balance totally off,diarreah (diarrhea),constant peeing,burning in my head,skin felt like I had a sunburn,nitemares,headache,weakness,whole body jerking and to any noise at all. Afraid of everything. So now I told him I can't take paxil anymore. That's what I thought it was so he weaned me down from paxil and ontop lexapro. Same symtoms (symptoms) got worse and worse. Io thought it was withdrawls from paxil but I think it was that and serotonin syndrome. Muscles are so weak now and stomach so upset and burning and in knots. I told the doctor I'm not doing well and he suggested I go back down to 10 mg still have major issues. I was wondering if the serotonin will level out eventually or did it damage my nervous system permanently? I know I can't stop the lex cold turkey I've been on it for a total of 3wks now. 10mg for the conversion off of paxil for the first week and second week 20 mg and now 5 days 10 mg. I am feeling like my heart has been affected. Any docs out there can hopefully help me with this?
Related Discussions
4 Comments Post a Comment
Blank
Avatar_m_tn
If you were on Paxil for 17 years straight, quitting can be very very difficult.  Lexapro won't make it any easier since it's a different drug.  You were on a very low dose of Paxil, but still, that's a long time, and Paxil packs a heck of a withdrawal for many people.  So it could be that.  Someone on it for that long would usually taper off very slowly.  It could also be that being on it that long has burned you out for ssris.  Who knows?  Some people do suffer protracted withdrawals especially if they don't taper off slowly.  On the other hand, if you went back on Paxil and you didn't improve, then it doesn't exactly sound like withdrawal -- generally, if it's withdrawal, you feel better soon after going back on the med.  Serotonin syndrome is rare, and very serious, and you aren't on enough of a dose to suggest it, but again, who knows?  You're not in an area where anybody knows very much, and if you're doing this through a doctor instead of a psychiatrist or psychopharmacologist they tend to know virtually nothing about it.  Even most psychiatrists are clueless about stopping these meds and what long-term use does to us -- they were never tested for long-term use.  As for Lexapro withdrawal, it isn't very likely after only three weeks, but possible, and it's also possible it's feeding your Paxil withdrawal.  
Blank
Avatar_f_tn
Wow, interesting information....I had never even heard of "seratonin syndrome". I may have had that once when I was on Zoloft. Not sure though.

Anyhow, I've been on SSRI's for a long time also.
I was on Zoloft for about 5+ years and then Celexa for 7+ years (I'm still on CELEXA, btw).

The reason my psychiatrist switched me from Zoloft to Celexa is because after 5 years on Zoloft, I began to have these really bizarre symptoms (eg: bad dizziness and headaches if I didn't take my Zoloft at exactly the same time each day,plus severe lethargy, sleepiness all the time,weakness, etc).

Well, the tapering off of Zoloft (and then on to Celexa) went very smoothly. No problems, except almost immediately I began to gain weight on CELEXA. Later on I began to have vivid & strange dreams and severe fatigue and lethargy. I still do.
I was/am afraid to try yet another SSRI, for fear of more side-effects,so I've stayed on CELEXA for 7 years now.

At this point though, I'm getting real tired of all this weight gain. It's making me Depressed. I don't know what's worse, the Depression or the weight gain.

Getting back to "xckgirl" and her symptoms: I am not on Paxil,& I'm not on Lexapro but my mother uses Lexapro and she seems to be fine on it. She's been on it for one year since my Dad died after a long-term illness. In my opinion, 3 weeks is not long enough to know if your body likes Lexapro or not, so talk to your Doc and maybe give it a try for a bit longer. I'm not a DOC, so this is just my opinion.

I've known people on Paxil ,and Paxil helped them w/ their social phobias. Paxil seemed to give them a form of "brain fog" though. Not sure why.

As I stated above, Celexa and Zoloft have given me side effects also...some not too bad , but others = bad (eg: severe weight gain, lethargy, etc). It depends on what a person can live with ,I suppose.

I too suffer from panic attacks so I know about that heart-jumping feeling you're getting,XCKGIRL. I also asked about my heart (since heart problems run in my family) and my Doc said that SSRI's don't hurt your heart. It's scary and frightening to the patient, though . (In fact, I wonder if these Docs even know how we feel sometimes?  Have they ever experienced what we have, or are they just reading about it in books?---BIG DIFFERENCE).


For me, I'm sick and tired of gaining weight for no reason. I don't eat that much to begin with, and I don't like sugary-carbos like others do (no chocolate, etc). I'm tired of having to buy more clothes every time I gain weight .

XCKGIRL: I don't have some of the same symptoms as you do, so I guess we all react differently to these SSRI's,but I can surely understand how frutrated you are,because I am too.

As far as damage to the Nervous System goes.....Interesting you should ask, because I asked my Psychiatrist about this years ago, and he said that "they don't know"...(Gee, that sure made me feel great!).
He also said that Zoloft did not "seem" to leave any permanent damage. He said this about 8 yrs ago to me. Therefore, as of 8 yrs ago, the medical community must not have known what exactly all these SSRIs are doing to our brains (eg: synapses) permanently.

At that time, I was suffereing from a clinical Depression, so I didn't care and stayed on Zoloft.  Then my Psychiatrist retired and my HMO switched me to a new Psych who is so shy, I wonder how he can do his job! .....Plus---he looks about 14 years old! Since I can't talk to my new Psych,I may ask my HMO to find me another (more experienced) Psychiatrist. I don't want to hurt my Psych's feelings, but I am not connecting w/ my new Psychiatrist AT ALL!, even after all this time.

For those of us suffering from Depression, it's important to feel good about talking to our Docs.

XCKGIRL, I hope you can feel open about talking about your issues with your Doc. If yes, then let him or her know of all your side effects ,once you get used to the Lexapro (as my Mom did). It could be that LEXAPRO has less side effects than the Paxil for you, so Lexapro might be worth it. Just a thought.
Blank
Avatar_f_tn
Hi and thanx for replying. I just took my lexapro again tonite but earlier this time to see what happens. My whole body goes numb within an hour after. Before I took it earlier I had that withdrawl (withdrawal) feeling that everyone talks about, my chest hurt me so bad like as if I were kicked in my chest by a horse or something. My neck I can hardley move it today and the pins and needles feeling on my skin is making me crazy. I still am not sure if  its the lexapro or paxil withdrawls. It is now 15 days no paxil.... so tired...
Blank
599170_tn?1300977493
I was on Paxil for 15 plus years..when hospitalised for psyc reasons..Dr weaned me off it in 3 days by having paxil dose cut in half and giving me Wellbutrin...NEVER stop any psyc med wo drs help//

anyways it may be your bodys too accustomed to the Paxil..ask your dr if he thinks another anti depressant may be better abd if he could switch while weaning you off other.

just a thought!
Blank
Post a Comment
To
Recent Activity
1302038_tn?1401843053
Blank
TinaR10 OMG I have 1 day and a wake... Comment
1 hr ago
4851940_tn?1385441629
Blank
jemma116 commented on photo
1 hr ago
2020005_tn?1404435525
Blank
KTowne commented on Shannon79's status
1 hr ago
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
480448_tn?1403547723
Blank
nursegirl6572
PA
585414_tn?1288944902
Blank
ILADVOCATE
NY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
Avatar_f_tn
Blank
remar
st. louis, MO
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
sara12345
Depression Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
480448_tn?1403547723
Blank
nursegirl6572
PA
585414_tn?1288944902
Blank
ILADVOCATE
NY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
Avatar_f_tn
Blank
remar
st. louis, MO
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
sara12345